Rip Current, Coastal Chatham
- When
- June 1, 9:00 AM EST to 4:42 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Tybee Island lifeguards reported numerous ongoing rip currents resulting in 3 rescues and 9 assists during the day.
Onshore winds, persistent long period swell of 1 to 2 feet and astronomical effects from an upcoming full moon produced conditions favorable for rip currents along the southeast Georgia coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Onshore winds, persistent long period swell of 1 to 2 feet and astronomical effects from an upcoming full moon produced conditions favorable for rip currents along the southeast Georgia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 8:08 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 908 AM EDT SAT JUN 1 2013 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH SUNDAY...BEFORE A COLD FRONT IMPACTS THE AREA STARTING ON MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTH BY MID WEEK...WHILE AN AREA OF LOW PRESSURE COULD IMPACT THE SOUTHEAST COAST LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE LARGE SCALE PICTURE IS BASICALLY UNCHANGED LOCALLY...WITH BERMUDA HIGH PRESSURE EXTENDING ACROSS THE FORECAST AREA. IN THE MID AND UPPER LEVELS THE RIDGING PERSISTS...ALTHOUGH IT IS BECOMING MORE NARROW BETWEEN THE NEARLY STATIONARY CUT OFF SOUTH OF BERMUDA AND A BROAD PROGRESSIVE TROUGH WEST OF THE APPALACHIANS. WHAT IS MOST NOTICEABLY DIFFERENT ABOUT TODAY COMPARED TO YESTERDAY IS THE DEPTH OF THE MOISTURE. CROSS-SECTION ANALYSIS AND SOUNDINGS ARE INDICATING A MOISTURE DEPTH MAINLY BELOW 850 MILLIBARS...AND EVEN IN THAT LAYER THE MEAN RELATIVE HUMIDITY IS ABOUT 60-65 PERCENT. PWATS ARE ABOUT 1.25 INCHES...OR FAR BELOW WHAT IS TYPICAL FOR THIS TIME OF YEAR. SINCE THERE IS A CONTINUED PRESENCE OF LARGE SCALE SINKING AIR...LIMITED CAPE AND WARM MID LEVELS...THE RISK OF ANY SHOWER ACTIVITY IS SEVERELY CURTAILED. THERE CAN CERTAINLY BE A LITTLE ISOLATED ACTIVITY ON THE SEA BREEZE BOUNDARY AND ALONG A DIFFERENTIAL HEATING BOUNDARY FROM THE MORNING FOG/STRATUS. BUT THESE CHANCES ARE TOO SMALL TO INCLUDE MENTION IN THE FORECAST. LOW LEVEL THICKNESS VALUES ARE VERY SIMILAR TO FRIDAY...RANGING FROM ABOUT 1400 METERS ALONG THE COAST TO AS MUCH AS 1408-1412 METERS INLAND. GIVEN PLENTIFUL INSOLATION WITH THE HIGH JUNE SUN ANGLE...TEMPERATURES WILL PEAK IN THE MID 80S TO AROUND 90. THE EXCEPTIONS WILL BE AT AND NEAR THE SHORELINE COMMUNITIES...WHERE AN ONSHORE SYNOPTIC CIRCULATION ENHANCED BY THE SEA BREEZE WILL HOLD CONDITIONS CLOSER TO 80 DEGREES. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... TONIGHT...STILL LITTLE CHANGE IN THE PATTERN AT THE SURFACE AND ALOFT...AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF DEEP LAYERED RIDGING. THE DAYTIME CUMULUS FIELD WILL DISSIPATE AROUND SUNSET...AND SKIES WILL BECOME MOSTLY CLEAR EARLY IN THE EVENING. CLEAR SKIES WILL LIKELY ONLY BE TEMPORARY...AS LOW STRATUS AND FOG WILL FORM AGAIN LATE TONIGHT GIVEN LIGHT WIND FIELDS...DRY AIR UPSTAIRS AND ABUNDANT MOISTURE BENEATH THE NOCTURNAL INVERSION. WHILE FOG STABILITY INDICES COULD BE A LITTLE HIGHER THAN THIS MORNING...THEY ARE STILL FAVORABLE...AND WITH CONDENSATION PRESSURE DEFICITS OF 10 MILLIBARS OR LESS...AREAS OF FOG WILL AGAIN OCCUR INLAND. A DENSE FOG ADVISORY MAY THUS BE NEEDED TO ADDRESS THIS SCENARIO. LOW TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS. SUNDAY AND SUNDAY NIGHT...A VIGOROUS SHORTWAVE TROUGH WILL PASS WELL NORTH OF THE REGION AND THE FLOW WILL GRADUALLY TURN MORE CYCLONIC THROUGH THE OVERNIGHT. ATLANTIC HIGH PRESSURE WILL REMAIN THE MOST PROMINENT SURFACE FEATURE THROUGH THE AFTERNOON...RESULTING IN ONSHORE S/SE LOW LEVEL FLOW. A PRETTY NONDESCRIPT COMBINATION OF SURFACE HEATING AND CONVERGENCE ALONG THE SEABREEZE BOUNDARY WILL LARGELY DRIVE THE COVERAGE OF DIURNAL CONVECTION. MODEL SOUNDINGS GENERALLY SHOW CAPE VALUES TOPPING OUT IN THE 1000-1200 J/KG RANGE WITH MODESTLY MORE PRECIP RESPONSE THAN IN PREVIOUS DAYS. THE GOING SLIGHT CHANCE TO CHANCE POPS FAVORING INLAND AREAS STILL SEEMS QUITE REASONABLE AND NO SIGNIFICANT CHANGES WERE MADE. SOUNDINGS DO DEPICT A DECENT AMOUNT OF MID LEVEL DRY AIR WITH DCAPE VALUES REACHING UPWARDS OF 900 J/KG...SO A COUPLE OF STRONG STORMS PRODUCING GUSTY WINDS CANNOT BE RULED OUT. HIGHS WILL TOP OUT RIGHT AROUND CLIMO. OVERNIGHT...THE EVENING CONVECTION WILL DISSIPATE AFTER SUNSET. A COLD FRONT WILL BEGIN TO APPROACH LATE FROM THE WEST ACCOMPANIED BY FALLING HEIGHTS ALOFT. COMBINED WITH INCREASING MOISTURE...THIS SHOULD BE ENOUGH TO START KICKING OFF A FEW ISOLATED SHOWERS/STORMS BY MONDAY MORNING. MONDAY THROUGH TUESDAY...LOW AMPLITUDE TROUGHING ALOFT WILL RIPPLE EASTWARD AND RESULT IN FURTHER HEIGHT FALLS JUST AS THE SURFACE FRONT MOVES INTO THE FORECAST AREA. DEEP MOISTURE INCREASES SIGNIFICANTLY WITH PWATS RISING TO AROUND 1.8-1.9 INCHES. THE UPPER SUPPORT COMBINED WITH THE CONVERGENCE ALONG THE FRONT AND INCREASED FRONT WILL LEAD TO THE DEVELOPMENT OF NUMEROUS SHOWERS/STORMS BEGINNING LATE MORNING AND CONTINUING THROUGH THE EVENING. LIKELY POPS ARE CERTAINLY WARRANTED AND NO CHANGES WERE MADE. THE FRONT WILL BECOME ILL DEFINED AND WILL SLIDE OFFSHORE THROUGH TUESDAY...THOUGH SOME RESIDUAL DEEP MOISTURE WILL LINGER. ANOTHER ROUND OF SCATTERED AND MAINLY DIURNAL CONVECTION CAN BE EXPECTED ON TUESDAY. OVERALL...TEMPS WILL RUN NEAR NORMAL THROUGH TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... OVERALL CONFIDENCE IN THE LONG TERM FORECAST PERIOD IS ON A DECREASING TREND THANKS PRIMARILY TO A GULF OF MEXICO SURFACE LOW PROGGED TO LIFT NORTHEASTWARD ACROSS FL AND SOMEWHERE IN THE VICINITY OF THE SOUTHEAST COAST. WHILE IT IS ENCOURAGING THAT ECMWF...GFS...AND CANADIAN ALL SHOW SOME VERSION OF THIS OCCURRING THE FLIP SIDE OF IT IS EQUALLY DISCOURAGING IN THAT THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING AND STRENGTH OF THE LOW. FOR THIS FORECAST PACKAGE...WE HAVE LEANED TOWARDS THE ECMWF WHICH HAS THE LOW CROSSING CENTRAL FL ON FRIDAY AND THEN PASSING OFFSHORE OF THE FORECAST AREA ON SATURDAY. FOR WEDNESDAY AND THURSDAY WELL OUT AHEAD OF THE POTENTIAL LOW...THE FORECAST FEATURES MAINLY DIURNAL SHOWER/THUNDERSTORM CHANCES WITH TEMPS IN THE MID/UPPER 80S. THE FORECAST AND ANY POTENTIAL IMPACTS FROM THE AFOREMENTIONED SURFACE LOW FOR FRIDAY/SATURDAY ARE HIGHLY DEPENDENT ON THE TRACK AND INTENSITY OF THE SYSTEM. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS WILL GENERALLY PREVAIL. THERE REMAINS A SMALL CHANCE FOR A BRIEF WINDOW OF HIGH-END MVFR CEILINGS AT THE TERMINALS FROM MID MORNING THROUGH EARLY AFTERNOON UNTIL THE SEA BREEZE PASSES INLAND. LATER IN THE PERIOD...EXPECT ANY LOW STRATUS/FOG TO STAY JUST WEST OF THE AIRFIELDS AFTER MIDNIGHT INTO SUNDAY MORNING. WINDS WILL AGAIN BECOME A LITTLE GUSTY BEHIND THE SEA BREEZE TODAY...PEAKING AT 15 TO 20 KT DURING THE AFTERNOON/EVENING. EXTENDED AVIATION...MAINLY VFR. LOW END CHANCES FOR OVERNIGHT FOG/STRATUS THROUGH EARLY NEXT WEEK. ALSO PERIODIC IMPACTS FROM NUMEROUS SHOWERS/THUNDERSTORMS ON MONDAY. SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH WEDNESDAY. && .MARINE... TODAY AND TONIGHT...THE SUB-TROPICAL ATLANTIC RIDGE WILL REMAIN SITUATED OVER THE COASTAL WATERS...AS IT STRETCHES EAST TO WEST ACROSS THE LOCAL MARINE COMMUNITY. SOUTHEAST WINDS WILL PREVAIL...WITH SOME FLUCTUATIONS DUE TO SEA BREEZE CIRCULATIONS AND A VERY SUBTLE NOCTURNAL SURGE. OVERALL...WIND SPEEDS WILL BE CAPPED AT OR BELOW ABOUT 12 TO 17 KT THROUGH THE PERIOD. DUE TO NUMEROUS DAYS WITH A ONSHORE WIND...SEAS WILL REMAIN SOMEWHAT ELEVATED WITH HEIGHTS HOLDING GENERALLY BETWEEN 3 AND 5 FT...HIGHEST OVER THE OUTER GEORGIA WATERS. SUNDAY THROUGH WEDNESDAY...SOUTH TO SOUTHEAST FLOW WILL CONTINUE AROUND ATLANTIC HIGH PRESSURE ON SUNDAY AND OUT AHEAD OF A COLD FRONT APPROACHING FOR MONDAY. HIGH PRESSURE WILL THEN GRADUALLY BUILD IN BEHIND THE FRONT TUESDAY INTO WEDNESDAY RESULTING IN A MORE EAST TO NORTHEAST FLOW. OVERALL WINDS WILL BE 15 KT OR LESS DURING THIS FORECAST PERIOD WITH AN INCREASING TREND BY WEDNESDAY DUE TO THE INCREASING NORTHEAST GRADIENT. SEAS WILL FOLLOW A CORRESPONDING TREND...TOPPING OUT AT 5 FT AT TIMES BEYOND 20 NM. OVERALL...CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CONDITIONS THROUGH MID WEEK. RIP CURRENTS...THE LOCAL WORKSHEET FOR DETERMINING THE RISK IS ARRIVING AT THE HIGH-END RANGE OF THE LOW RISK CATEGORY. THIS IS DUE TO ONSHORE WINDS AROUND 15 MPH AND WHAT MAY BE A LIBERAL FORECAST OF 3 FT SWELLS. WILL AWAIT REPORTS FROM AREA LIFE GUARDS TO ASSIST IN DETERMINING THE ACTUAL SWELL CONDITIONS. IF HIGHER SWELLS DO COME TO BE REALIZED...ANY SLIGHT INCREASE IN WINDS WOULD BUMP AREA BEACHES INTO THE MODERATE RISK CATEGORY. REGARDLESS...BEACH-GOERS SHOULD REMEMBER THAT EVEN IN A LOW RISK SITUATION...RIP CURRENTS CAN STILL OCCUR. SWIM ONLY AT BEACHES WITH LIFE GUARDS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...WMS SHORT TERM... LONG TERM...BSH AVIATION... MARINE...BSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 855 AM EDT SAT JUN 1 2013 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-021300- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 855 AM EDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
1 rip current. Local standard time, as filed.
Tybee Island lifeguards reported numerous ongoing rip currents resulting in 3 rescues and 9 assists during the day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462023.